Alert archive / Tennessee / Tornado Warnings in 2023

Tornado Warning 28, NWS Nashville, TN

December 9, 20234 counties in Tennessee

NWS Nashville, TN issued this tornado warning at Dec 9, 2023, 3:18 PM CST for 4 counties in Tennessee. It was in force for 27 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 9, 2023, 3:18 PM CST (21:18 UTC)
Expired
Dec 9, 2023, 3:45 PM CST
In force
27 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Cheatham County, TN, Dickson County, TN, Houston County, TN, Montgomery County, TN

The radar

The Ft Campbell radar (KHPX), 51 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 9, 3:29 PM CSTTORNADO3 Nw Cumberland Furnace, TN*** 1 INJ *** This EF-2 tornado touched down southwest of the intersection of Woods Valley Road and Bone Road, then moved east-northeast where it snapped a few pine trees and caused roof damage to a home. Continuing east-northeast, the tornado damaged a mobile
Dec 9, 3:29 PM CSTTORNADO3 Nw Cumberland Furnace, TN*** 1 INJ *** This EF-2 tornado touched down southwest of the intersection of Woods Valley Road and Bone Road, then moved east-northeast where it snapped a few pine trees and caused roof damage to a home. Continuing east-northeast, the tornado damaged a mobile
Dec 9, 3:31 PM CSTTORNADO3 Nw Cumberland Furnace, TNThis EF-2 tornado touched down near the intersection of Woods Valley Road and Bone Road where it snapped a few pine trees and caused roof damage to a home. The tornado travelled ENE and crossed Hwy 48. It was here where it encountered a home, causing the most
Dec 9, 3:32 PM CSTTORNADO4 Ene Slayden, TNDamage reported in northern part of Dickson County. Time and location estimated from tornado debris signature on radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 9, 11:35 AM CSTTornado WatchSPC9 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 390 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
390 m²/s²
0-3 km storm-relative helicity
388 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

631 
WFUS54 KOHX 092118
TOROHX
TNC021-043-083-125-092145-
/O.NEW.KOHX.TO.W.0028.231209T2118Z-231209T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Nashville TN
318 PM CST Sat Dec 9 2023

The National Weather Service in Nashville has issued a

* Tornado Warning for...
  Northern Dickson County in Middle Tennessee...
  Southeastern Montgomery County in Middle Tennessee...
  East central Houston County in Middle Tennessee...
  Northwestern Cheatham County in Middle Tennessee...

* Until 345 PM CST.
    
* At 318 PM CST, a severe thunderstorm capable of producing a tornado
  was located 11 miles east of Erin, moving northeast at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northern Dickson, southeastern Montgomery, east central Houston and
  northwestern Cheatham Counties, including the following
  locations... Slayden, Cheatham Dam, and Vanleer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3618 8753 3627 8761 3647 8724 3634 8709
TIME...MOT...LOC 2118Z 238DEG 37KT 3626 8751 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Clements
2 follow-up statements
676 
WWUS54 KOHX 092127
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
327 PM CST Sat Dec 9 2023

TNC083-092136-
/O.CAN.KOHX.TO.W.0028.000000T0000Z-231209T2145Z/
Houston TN-
327 PM CST Sat Dec 9 2023

...THE TORNADO WARNING FOR EAST CENTRAL HOUSTON COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 PM CST for Middle
Tennessee.

LAT...LON 3634 8709 3621 8745 3632 8752 3632 8751
      3647 8724
TIME...MOT...LOC 2126Z 252DEG 24KT 3628 8744 

$$

TNC021-043-125-092145-
/O.CON.KOHX.TO.W.0028.000000T0000Z-231209T2145Z/
Dickson TN-Montgomery TN-Cheatham TN-
327 PM CST Sat Dec 9 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CST FOR NORTHERN
DICKSON...SOUTHEASTERN MONTGOMERY AND NORTHWESTERN CHEATHAM
COUNTIES...
    
At 326 PM CST, a severe thunderstorm capable of producing a tornado
was located 14 miles east of Erin, moving east at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Vanleer, Slayden, and Cheatham Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3634 8709 3621 8745 3632 8752 3632 8751
      3647 8724
TIME...MOT...LOC 2126Z 252DEG 24KT 3628 8744 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Clements
097 
WWUS54 KOHX 092133
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
333 PM CST Sat Dec 9 2023

TNC021-043-125-092145-
/O.CON.KOHX.TO.W.0028.000000T0000Z-231209T2145Z/
Dickson TN-Montgomery TN-Cheatham TN-
333 PM CST Sat Dec 9 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CST FOR NORTH
CENTRAL DICKSON...SOUTHEASTERN MONTGOMERY AND NORTHWESTERN CHEATHAM
COUNTIES...
        
At 333 PM CST, a confirmed tornado was located 16 miles south of
Clarksville, moving northeast at 45 mph.

HAZARD...Damaging tornado.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Cheatham Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3634 8709 3624 8739 3634 8745 3647 8724
TIME...MOT...LOC 2133Z 238DEG 37KT 3632 8736 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

Clements

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Dec 9, 1:02 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Dec 9, 1:02 PM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
102 PM CST Sat Dec 9 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Sunday Night)
Issued at 102 PM CST Sat Dec 9 2023

The forecast is on track with what will likely be an active
afternoon and evening. A 998 mb low is sitting over the Great
Lakes with a cold front stretching south through IN into AR. Dew
points in our area are up into the low 60s and we will continue to
see dew points into the mid 60s advect north ahead of the
approaching cold front. Scattered convection continues to become
more widespread over west TN along the front. Thunderstorms are
starting to push into our NW counties and will continue to push
east and should reach the Nashville metro between 4:30-7 PM and
the Cumberland Plateau after 6 PM.

MLCAPE ahead of the front is 500-1000 j/km on Meso Analysis and
0-6 km shear is greater than 50 knots. This will support
organized thunderstorms. Given the high shear wind will be the
primary threat with any of the stronger cells. We do see 0-1 km
shear 20-35 knots and this would support the potential for a few
tornadoes. The tornado threat does cover the entire area but looks
slightly more favorable along and west of I-24 where the highest
CAPE is expected. Profiles west of I-24 also look to remain a bit
more capped which will lower the tornado potential. Small hail is
likely with any thunderstorms but severe hail looks to remain on
the lower side as there isn't a ton of CAPE in the hail growth
zone.

Periods of heavy rain will be possible with thunderstorms also.
Rain totals across the area through the evening are looking to be
0.50-1.25" in the northwest to 1.25-2.0" in the southwest. The
majority of the precip will exit the area by midnight but a few
showers may linger overnight in eastern areas.

Be sure to monitor the weather today especially if you have
outdoor plans and have a plan to seek safe shelter if storms hit.

Cold air will be working in behind the front and we will see much
cooler temperatures on Sunday with highs only in the 40s. The
trough axis will be working through Middle TN during the afternoon
but moisture will be lacking and no precip is expected. Overnight
lows Sunday night will be chilly falling into the 20s.

&&

.LONG TERM...
(Monday through next Saturday)
Issued at 102 PM CST Sat Dec 9 2023

Much quieter weather is expected for the rest of the week as zonal
flow develops. Temperatures for start of the week will remain
cold but will gradually warm throughout the week pushing back to
near seasonal norms by the middle of the week. An upper level
trough will kick out of the four corners region late week and that
will bring the return of rain chances next weekend.

&&

.AVIATION...
(18Z TAFS) Issued at 1209 PM CST Sat Dec 9 2023

Strong storms will be moving through Middle TN this afternoon and
evening. Expect all terminals to experience strong gusty winds,
reduced visibilities, MVFR cigs, and lightning as this wave moves
from west to east from around 2PM to 11PM. Cigs will be slow to lift
after the passage of the front. Light rain may stick around through
early Sunday morning, then begin to clear off later in the day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      38  46  28  49 / 100  20   0   0
Clarksville    36  43  26  48 /  50  10   0   0
Crossville     36  44  23  42 / 100  70   0   0
Columbia       38  45  26  49 / 100  30   0   0
Cookeville     37  43  25  43 / 100  60   0   0
Jamestown      36  43  24  41 / 100  60   0   0
Lawrenceburg   38  45  26  48 / 100  40   0   0
Murfreesboro   38  46  25  48 / 100  40   0   0
Waverly        35  44  26  48 /  50  10   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Mueller
LONG TERM....Mueller
AVIATION.....Whitehead

In the hours before

Local storm report, Dec 9, 1:37 PM CST, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
137 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     Tornado          10 N Cumberland City    36.52N 87.67W
12/09/2023                   Stewart            TN   Emergency Mngr

            Powerlines down and debris in the road on
            Red Top Road north of Indian Mound. Debris
            signature was noted on radar. Time estimated
            by radar.

&&

RRH
Local storm report, Dec 9, 1:53 PM CST, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
153 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     Tornado          4 NE Woodlawn           36.59N 87.45W
12/09/2023                   Montgomery         TN   Broadcast Media

            Webcam shows tornado and many reports. First
            observed debris on radar here.

&&

RRH
Local storm report, Dec 9, 1:54 PM CST, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
154 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     Tornado          4 NNW Clarksville       36.61N 87.38W
12/09/2023                   Montgomery         TN   Public

            Tornado continues across northern portions
            of Clarksville, TN.

&&

RRH
Local storm report, Dec 9, 2:13 PM CST, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
213 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     Tornado          7 NE Clarksville        36.64N 87.28W
12/09/2023                   Montgomery         TN   Public

            Tornado crossed into Kentucky around this
            location.

&&

RRH

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 12:37 PM CSTSevere Thunderstorm WarningOHXStewart53 min
Dec 9, 1:11 PM CSTSevere Thunderstorm WarningOHXHouston, Montgomery, Stewart64 min
Dec 9, 1:22 PM CSTTornado WarningOHXMontgomery, Stewart23 min
Dec 9, 1:43 PM CSTTornado WarningOHXMontgomery19 min
Dec 9, 2:08 PM CSTSevere Thunderstorm WarningOHXHouston, Humphreys52 min
Dec 9, 2:39 PM CSTTornado WarningOHXHouston, Humphreys24 min
Dec 9, 2:53 PM CSTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Montgomery52 min
Dec 9, 2:57 PM CSTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys63 min
Dec 9, 3:02 PM CSTTornado WarningOHXHumphreys28 min
Dec 9, 3:24 PM CSTTornado WarningOHXDickson, Humphreys36 min
Dec 9, 3:38 PM CSTTornado Warning Tornado observedOHXCheatham, Dickson, Montgomery, Robertson37 min
Dec 9, 3:44 PM CSTTornado WarningOHXCheatham, Dickson31 min
Dec 9, 3:52 PM CSTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Humphreys, Montgomery53 min
Dec 9, 4:05 PM CSTTornado WarningOHXCheatham, Robertson25 min
Dec 9, 4:06 PM CSTTornado WarningOHXCheatham, Dickson, Williamson10 min
Dec 9, 4:09 PM CSTTornado Warning Tornado observedConsiderable damage threatOHXCheatham, Davidson, Dickson, Robertson36 min
Dec 9, 4:21 PM CSTTornado Warning Tornado observedConsiderable damage threatOHXRobertson, Sumner39 min
Dec 9, 4:24 PM CSTSevere Thunderstorm WarningOHXHickman, Humphreys, Lewis, Perry, Wayne66 min
Dec 9, 4:36 PM CSTTornado Warning EmergencyTornado observedConsiderable damage threatOHXDavidson, Sumner, Wilson39 min
Dec 9, 4:47 PM CSTTornado WarningOHXRobertson, Sumner13 min
Dec 9, 5:12 PM CSTTornado Warning Tornado observedConsiderable damage threatOHXMacon, Sumner, Trousdale33 min
Dec 9, 5:27 PM CSTSevere Thunderstorm WarningOHXHickman, Lewis, Maury, Williamson35 min
Dec 9, 5:28 PM CSTSevere Thunderstorm WarningOHXWayne47 min
Dec 9, 5:35 PM CSTSevere Thunderstorm WarningOHXLawrence25 min
Dec 9, 5:46 PM CSTTornado WarningOHXClay, Macon29 min
Dec 9, 5:48 PM CSTAreal Flood AdvisoryOHXCheatham, Davidson, Macon, Robertson, Sumner, Trousdale3 hr
Dec 9, 5:57 PM CSTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith, Sumner, Trousdale11 min
Dec 9, 5:57 PM CSTTornado WarningOHXLawrence, Wayne33 min

Nearby

Tornado Warnings in Tennessee, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.